Matt’s Story

“On July 18, 2003, I lost my son to suicide after 10 weeks of being on the antidepressant Lexapro.”

Matt was a healthy and happy child who grew up in a loving home, the youngest of six. He was athletic and outgoing, well liked by his peers and adults as well. Matt was a good student, with a strong sense of right and wrong, a kind heart, and a sound faith in God. He loved sports and music, and was always joking around with his family and friends. Oh, he could be stubborn when he thought he had a point, and he was known to procrastinate with the best of them. He was a joy to us always. Then, during his senior year in high school, things started to change.

He became withdrawn and was having trouble sleeping. He lost interest in his friends, school, his job, his college plans, and basketball (the thing he loved most). Matt turned 18 on April 25, 2003. A week later he began treatment for “clinical depression” (his first episode). There were several things that could have contributed to his depression, though most were normal “growing up” situations. One thing we do know is that Matt was suffering from post traumatic stress. At the age of 13, he was hit by a car on his bike. He suffered a frontal lobe head injury, but every indication was that he recovered well from that accident. Still, five years later, he began reliving the accident as though it had just happened. He was having nightmares and panic attacks, but Matt was NOT suicidal.

The counselor that he was seeing was shocked and visibly shaken by Matt’s death. He said that he never saw any indication that Matt would do such a thing. The medication was prescribed ( by a family practice doctor) to help correct a “chemical imbalance” which we were told is at the root of depression. He began taking Lexapro during the second week of May. We were told the side effects could be nausea, insomnia, headaches, dizziness. Did anyone say “and suicidal behavior”? NO!!!

I am devastated to think that something we were giving my son to help him could have literally taken him from us. At the very least, we should have been warned to be on the look out for certain signs. Signs I have since learned are danger signs, such as anxiety and akathisia. I had never heard that word before, but I now believe that Matt was experiencing it. I realize that I have gone on at length, and still there is so much more I could say. Our lives have been ripped apart, and I’ll always wonder “What If”” he hadn’t been taking that medicine? Would he still be here?

Nothing can bring my son back. I would just like to share our story with other parents who may be helped before it’s too late.

I would also like to hear what others have to say about Lexapro. My e-mail address is csteub@visuallink.com. I welcome hearing from anyone who has an interest in this look forward to hearing from you. Thank you. Celeste

Celeste Steubing
csteub@visuallink.com

271 total views, 2 views today

Posted in SSRI Survivor Stories and tagged , , , , , , , , , .

admin

Leave a Reply